Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 346, NWS Memphis, TN

October 18, 2004Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Oct 18, 2004, 4:35 PM CDT for Randolph County, Arkansas. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2004, 4:35 PM CDT (21:35 UTC)
Expired
Oct 18, 2004, 5:15 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Randolph County, AR

The radar

The Memphis radar (KNQA), 156 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 5:16 PM CDTTORNADOBiggers, ARTORNADO REPORTED ON THE GROUND BY LAW ENFORCEMENT.
Oct 18, 5:16 PM CDTTORNADOBiggers, ARTORNADO REPORTED ON THE GROUND BY LAW ENFORCEMENT.
Oct 18, 5:16 PM CDTTORNADOBiggers, ARTORNADO REPORTED ON THE GROUND BY LAW ENFORCEMENT.
Oct 18, 5:16 PM CDTTORNADOBiggers, ARTORNADO REPORTED ON THE GROUND BY LAW ENFORCEMENT.
Oct 18, 5:16 PM CDTTORNADOBiggers, ARTORNADO REPORTED ON THE GROUND BY LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 4:05 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1504 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
3.3
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 182135
SVRMEM
ARC121-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EASTERN ARKANSAS

* UNTIL 515 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER RAVENDEN SPRINGS...MOVING EAST AT 25 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 515 PM CDT INCLUDE...
  DALTON...
  ATTICA...POCAHONTAS...
  MAYNARD...
  BIGGERS...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3636 9133 3619 9125 3629 9076 3651 9081

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:49 PM CDT, 46 minutes earlier.

Area forecast discussion, Oct 18, 3:49 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT MON OCT 18 2004

.SHORT TERM...LATEST SURFACE PLOT SHOWS SURFACE WARM FRONT
STRETCHING FROM EAST CENTRAL MISSOURI INTO THE OHIO RIVER VALLEY.
SURFACE DEWPOINTS ACROSS THE REGION RANGE FROM THE MIDDLE 60S INTO
THE LOWER 70S. VISIBLE SATELLITE IMAGERY SHOWING SCATTERED CU/AC
FIELD ACROSS MUCH OF ARKANSAS AND LOUISIANA. MAIN FORECAST CONCERN
TONIGHT IS SEVERE THUNDERSTORM POTENTIAL. RUC ANALYSIS INDICATES 700
MB TROUGH WILL MOVE ACROSS THE LOWER/MIDDLE MISSISSIPPI VALLEY
OVERNIGHT. MODEL SOUNDINGS STILL INDICATE A DECENT AMOUNT
DIRECTIONAL SHEAR WILL REMAIN ACROSS THE MID SOUTH TONIGHT WITH
0-3KM SRH VALUES AROUND 200 M2/S2...LI/S AROUND -5...AND CAPES
AROUND 2500 J/KG. HOWEVER WITH WATER VAPOR IMAGERY SHOWING UPPER
LEVEL RIDGING BUILDING INTO THE SOUTHERN PLAINS...SEVERE POTENTIAL
MAY BECOME SOMEWHAT LIMITED AS THE EVENING PROGRESSES.

.LONG TERM...TUESDAY...MID/UPPER LEVEL SHEAR AXIS WILL SLIDE ACROSS
LOUISIANA AND MISSISSIPPI. LIFTING MECHANISM WILL BE HARDER TO COME
BY AS MID LEVEL RIDGING WILL BE PRESENT ACROSS THE MID SOUTH. A
MODIFIED SURFACE PARCEL PRODUCES SURFACE BASED CAPES IN EXCESS OF
2500 J/KG...LI/S AROUND -7...AND PRECIPITABLE WATER VALUES AROUND
1.5 INCHES. 850MB TEMPERATURES AROUND 16C SUPPORT HIGHS IN THE UPPER
70S TO LOWER 80S. THUNDERSTORM CHANCES WILL DIMINISH TUESDAY NIGHT
AS UPPER LEVEL RIDGING BUILDS ACROSS THE MID SOUTH. DEWPOINTS IN THE
MID 60S TO LOWER 70S WILL KEEP LOWS QUITE MILD.

WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE
AFTERNOON AS CAPES ABOVE 2500J/KG...RELATIVELY LIGHT 850-500 MB WIND
FIELDS...AND LI/S AROUND -6. NO MAJOR FOCUSING MECHANISM WILL BE
PRESENT WITH MID/UPPER LEVEL RIDGING AND THINK THAT ANY SEVERE
THUNDERSTORM ACTIVITY WOULD BE VERY ISOLATED.

THURSDAY THROUGH THROUGH MONDAY...MAIN DIFFERENCES BETWEEN CURRENT
AND PREVIOUS LONG RANGE MODELS WITH LONG WAVE TROUGH PASSAGE SHOW
EUROPEAN QUICKER...AND GFS A LITTLE DEEPER. IT LOOKS LIKE THE FRONT
STALLING OUT ACROSS THE MID SOUTH AND MOVING BACK NORTH AS A WARM
FRONT AS HIGH BUILDS OVER THE GULF. WILL HAVE POPS DECREASING TO
SLIGHT CHANCE BY THE END OF THE WEEKEND AND DRY FORECAST FOR MONDAY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

CJC
Hazardous weather outlook, Oct 18, 10:05 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1005 AM CDT MON OCT 18 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1005 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
PORTIONS OF THE MID SOUTH. THE SEVERE WEATHER AREA WILL COVER MUCH
OF THE FORECAST AREA...ALONG AND NORTH OF A LINE FROM SAVANNAH
TENNESSEE TO CLARKSDALE MISSISSIPPI.

LOW PRESSURE WILL MOVE FROM CENTRAL KANSAS INTO WESTERN MISSOURI
TODAY. THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL ARKANSAS THIS
MORNING AND WILL AFFECT THE MID SOUTH DURING THE DAYLIGHT HOURS.
UPPER LEVEL WINDS ARE SUPPORTIVE FOR THE DEVELOPMENT OF LARGE HAIL
AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE AS WELL. SEVERE
STORMS ARE POSSIBLE LATE THIS MORNING...THEN AGAIN DURING THE LATE
AFTERNOON AND EVENING HOURS...AS REDEVELOPMENT OF THUNDERSTORMS IS
POSSIBLE. SEE ONGOING WATCHES AND WARNINGS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY FOR
MUCH OF THE FORECAST AREA...WITH THE PRIMARY SEVERE WEATHER THREAT OF
LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THE END OF THE WEEK. AT
THIS TIME...THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND AGAIN TUESDAY.

In the hours before

Special weather statement, Oct 18, 1:00 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
100 PM CDT MON OCT 18 2004

ARZ058-MSZ007-181830-

PHILLIPS AR-TUNICA MS-
100 PM CDT MON OCT 18 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PHILLIPS AND TUNICA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER HELENA AT 100 PM CDT...MOVING
EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL...WIND GUSTS OVER
40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING.

PEOPLE IN PHILLIPS AND TUNICA COUNTIES...INCLUDING THE CITIES OF
HELENA AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Oct 18, 1:33 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
133 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             WEST MEMPHIS            35.15N 90.18W
10/18/2004  1.00 INCH        CRITTENDEN         AR   TRAINED SPOTTER

            QUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF
            AIRPORT RD AND HWY 70

1151 AM     HAIL             DOWNTOWN MEMPHIS        35.13N 90.05W
10/18/2004  1.50 INCH        SHELBY             TN   PUBLIC

            PING PONG BALL SIZE HAIL REPORTED ON INTERSTATE 40 JUST
            BEFORE THE HERNANDO DESOTO BRIDGE. ON THE OTHER SIDE OF
            BRIDGE IN ARKANSAS...40 MPH WINDS AND SMALL HAIL WERE
            REPORTED.

1210 PM     FLASH FLOOD      FRAYSER                 35.22N 89.97W
10/18/2004                   SHELBY             TN   TRAINED SPOTTER

            2 FEET OF WATER REPORTED NEAR THE INTERSECTION OF JAMES
            AND HOLLYWOOD RD

1230 PM     TSTM WND DMG     EADS                    35.20N 89.67W
10/18/2004                   SHELBY             TN   PUBLIC

            SIDING TORN OFF OF A HOUSE. POWER POLE ALSO BLOWN DOWN.

&&

JFB
Special weather statement, Oct 18, 1:43 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
143 PM CDT MON OCT 18 2004

TNZ091-092-181915-

HARDIN TN-MCNAIRY TN-
143 PM CDT MON OCT 18 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDIN AND MCNAIRY
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF MORRIS CHAPEL AT
143 PM CDT...MOVING EAST AT 35 MPH. THIS THUNDERSTORM HAS THE
POTENTIAL TO PRODUCE STRONG WINDS IN EXCESS OF 50 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HARDIN AND MCNAIRY COUNTIES...INCLUDING THE CITY OF
SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 18, 2:14 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
214 PM CDT MON OCT 18 2004

MSZ003-181945-

BENTON MS-
214 PM CDT MON OCT 18 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF GRAVESTOWN AT 214
PM CDT...MOVING EAST AT 30 MPH.

PEOPLE IN BENTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Oct 18, 4:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
404 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 S KOSSUTH             34.80N 88.64W
10/18/2004  1.00 INCH        ALCORN             MS   TRAINED SPOTTER

            SOME DIME SIZED HAIL IN ADDITION TO QUARTER SIZE HAIL.

0310 PM     HAIL             10 S CORINTH            34.79N 88.52W
10/18/2004  0.75 INCH        ALCORN             MS   TRAINED SPOTTER

            NIKEL AND DIME SIZE HAIL

0312 PM     HAIL             GLEN                    34.87N 88.50W
10/18/2004  1.75 INCH        ALCORN             MS   TRAINED SPOTTER

            GOLF BALL SIZED HAIL

0331 PM     FUNNEL CLOUD     7 E RIENZI              34.76N 88.41W
10/18/2004                   ALCORN             MS   TRAINED SPOTTER

            THE TOWN OF JACINTO JUST NORTH OF PRENTISS COUNTY...A
            FUNNEL CLOUD WAS SPOTTED.

&&

JFB
Special weather statement, Oct 18, 4:35 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT MON OCT 18 2004

ARZ009-018-182200-

CLAY AR-GREENE AR-
435 PM CDT MON OCT 18 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND GREENE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER DELAPLAINE AT 435 PM
CDT...MOVING EAST AT 25 MPH. HAIL IS POSSIBLE WITH THIS STORM.

PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING THE CITY OF
MARMADUKE...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 11:36 AM CDTSevere Thunderstorm WarningMEGCrittenden39 min
Oct 18, 12:17 PM CDTTornado WarningMEGPhillips43 min
Oct 18, 3:47 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph43 min
Oct 18, 4:39 PM CDTTornado WarningMEGRandolph51 min
Oct 18, 4:41 PM CDTTornado WarningMEGClay, Greene49 min
Oct 18, 5:29 PM CDTTornado WarningMEGClay46 min
Oct 18, 5:37 PM CDTTornado WarningMEGGreene8 min
Oct 18, 6:00 PM CDTTornado WarningMEGCraighead, Greene45 min
Oct 18, 6:12 PM CDTTornado WarningMEGClay18 min
Oct 18, 6:33 PM CDTSevere Thunderstorm WarningMEGLawrence12 min
Oct 18, 6:44 PM CDTTornado WarningMEGGreene31 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.